MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® INLAY OPTIMA® MULTILENGTH URETERAL STENT

C.R. BARD, INC. (COVINGTON) -1018233 BARD® INLAY OPTIMA® MULTILENGTH URETERAL STENT
Model Number 788600
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Edema (1820); Fever (1858); Hemorrhage/Blood Loss/Bleeding (1888); Swelling (2091); Blood Loss (2597); Patient Problem/Medical Problem (2688)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Event or Problem Description
It was reported that as the doctor was placing the stent, the stent ¿accordianed¿ on the wire while advancing within the ureter.The stent was completely stuck in the wire and the doctor could not advance the stent or remove it.The doctor couldn't recannulate the patient to put in another stent.Several attempts were made to pull the wire out of the stent, and it would not disengage.The wire was removed only halfway through the stent, and part of the stent was cut.The tip of the stent that was cut off was in the bladder.The removal of the stent and wire caused swelling and bleeding.The doctor lost access.The patient was then taken to interventional radiology where a nephrostomy tube and antegrade stent was placed.The patient experienced fevers and blood loss following the interventional procedures.Platelets were given due to blood loss.
 
Additional Manufacturer Narrative
The reported event was inconclusive as no sample was returned for evaluation.A potential failure mode could be ¿stent will not pass over guide wire¿ with a potential root cause of "inner diameter of stent not correct/ consistent".The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "inlay optima¿ multi-length ureteral stent coated double pigtail ureteral stent with suture indications for use: the inlay optima¿ ureteral stent and multi-length ureteral stent with suture are indicated to relieve obstruction in a variety of benign, malignant and post-traumatic conditions in the ureter.These conditions include stones and/or stone fragments, or other ureteral obstructions such as those associated with ureteral stricture, malignancy of abdominal organs, retroperitoneal fibrosis or ureteral trauma, or in association with extracorporeal shock wave lithotripsy (eswl).The stent may be placed using endoscopic surgical techniques or percutaneously using standard radiographic technique.It is recommended that the indwelling time not exceed 365 days.The stent is not intended as a permanent indwelling device.Description: the inlay optima¿ ureteral stent and multi-length ureteral stent is a coated, double pigtail ureteral stent with a monofilament suture loop attached to aid in stent removal.The stent is available in two forms: a single size or a customizable multi-length size.The following items are included with each stent: 1 ureteral stent with suture 1 push catheter with radiopaque tip 1 pigtail straightener 1 guidewire* (optional) *note: a 4.7 fr stent is compatible with a.035¿ guidewire and a 6, 7, and 8 fr stents are compatible with a.038¿ guidewire.In vitro testing conducted on the inlay optima¿ ureteral stent and multi-length ureteral stent indicate reduced accumulation of urine calcium salts as assayed by calcium when compared to a control.Correlation of in vitro data to clinical outcome has not been established.Choong, sks, wood, s, whitfield, hn.¿a model to quantify encrustation on ureteric stents, urethral catheters, and polymers intended for urological use,¿bju international (2000), 86, 414-421.Contraindications: no known contraindications for use.Precautions: ¿ suture may be cut off prior to stent placement.Remove suture if indwelling time is expected to be longer than 14 days.¿ avoid improper handling of stent such as bending, kinking, tearing, etc.Misuse could damage the overall integrity of the stent.¿ ureteral stents should be checked periodically for signs of encrustation and proper function.Periodic checks of the stent by cystoscopic and/or radiographic procedures are recommended at intervals deemed to be appropriate by the physician in consideration of the individual patient¿s condition and other patient specific factors.When longterm use is indicated, it is recommended that indwelling time not exceed 365 days.The stent is not intended as a permanent indwelling device.* ¿ with any ureteral stent, migration is a possible complication, which could require medical intervention for removal.Selection of too short a stent may result in migration.¿ care should be exercised when removing the stent from the inner polybag to eliminate tearing or fragmentation." corrections: d10, g3 h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.
 
Event or Problem Description
It was reported that as the doctor was placing the stent, the stent ¿accordianed¿ on the wire while advancing within the ureter.The stent was completely stuck in the wire and the doctor could not advance the stent or remove it.The doctor couldn¿t recannulate the patient to put in another stent.Several attempts were made to pull the wire out of the stent, and it would not disengage.The wire was removed only halfway through the stent, and part of the stent was cut.The tip of the stent that was cut off was in the bladder.The removal of the stent and wire caused swelling and bleeding.The doctor lost access.The patient was then taken to interventional radiology where a nephrostomy tube and antegrade stent was placed.The patient experienced fevers and blood loss following the interventional procedures.Platelets were given due to blood loss.

Brand Name
BARD® INLAY OPTIMA® MULTILENGTH URETERAL STENT
Common Device Name
URETERAL STENT
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key8992873
Report Number1018233-2019-05558
Device Sequence Number276372
Product Code FAD
UDI-Device Identifier00801741015717
UDI-Public(01)00801741015717
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K043193
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2023
Device Model Number788600
Device Catalogue Number788600
Device Lot NumberNGCX2396
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/23/2019
Supplement Date Received by Manufacturer10/09/2019
Initial Report FDA Received Date09/11/2019
Supplement Report FDA Received Date10/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age81 YR
Patient Weight74